Alert archive / Colorado / Tornado Warnings in 2022

Tornado Warning 14, NWS Denver/Boulder, CO

July 29, 2022Adams County, Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Jul 29, 2022, 4:30 PM MDT for Adams County, Arapahoe County, Colorado. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2022, 4:30 PM MDT (22:30 UTC)
Expired
Jul 29, 2022, 4:45 PM MDT
In force
15 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

Counties Adams County, CO, Arapahoe County, CO

The radar

The Denver radar (KFTG), 20 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.5 hours before the alert went out and 327 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

600 
WFUS55 KBOU 292230
TORBOU
COC001-005-292245-
/O.NEW.KBOU.TO.W.0014.220729T2230Z-220729T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
430 PM MDT Fri Jul 29 2022

The National Weather Service in Denver Colorado has issued a

* Tornado Warning for...
  Northwestern Arapahoe County in northeastern Colorado...
  Southern Adams County in northeastern Colorado...

* Until 445 PM MDT.

* At 429 PM MDT, a confirmed tornado was located over northwestern
  Aurora, or 9 miles east of Denver, moving west at 10 mph.

  HAZARD...Tornado.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Expect damage to mobile homes, roofs, and vehicles.

* This tornadic thunderstorm will remain near Buckley Air Force Base 
  and nearby surrounding locations in northwestern Arapahoe and 
  southern Adams Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3968 10482 3975 10488 3975 10485 3976 10485
      3978 10477 3977 10477 3977 10474 3978 10473
      3979 10467 3968 10467
TIME...MOT...LOC 2229Z 081DEG 9KT 3974 10476 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

BARJENBRUCH
2 follow-up statements
882 
WWUS55 KBOU 292240
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
440 PM MDT Fri Jul 29 2022

COC001-292247-
/O.CAN.KBOU.TO.W.0014.000000T0000Z-220729T2245Z/
Adams CO-
440 PM MDT Fri Jul 29 2022

...THE TORNADO WARNING FOR SOUTHERN ADAMS COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved into 
western Arapahoe County. Therefore, the warning has been cancelled.

LAT...LON 3968 10482 3974 10487 3974 10474 3972 10472
      3968 10470
TIME...MOT...LOC 2237Z 073DEG 7KT 3970 10476 

$$

COC005-292245-
/O.CON.KBOU.TO.W.0014.000000T0000Z-220729T2245Z/
Arapahoe CO-
440 PM MDT Fri Jul 29 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR
NORTHWESTERN ARAPAHOE COUNTY...
    
At 437 PM MDT, a confirmed landspout tornado was located over 
western Aurora, or 9 miles east of Denver, moving west at 10 mph.

HAZARD...TORNADO.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Expect damage to mobile homes, roofs, and vehicles.

Locations impacted include...  
Buckley Air Force Base and Aurora. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3968 10482 3974 10487 3974 10474 3972 10472
      3968 10470
TIME...MOT...LOC 2237Z 073DEG 7KT 3970 10476 

TORNADO...OBSERVED
MAX HAIL SIZE...0.00 IN

$$

BARJENBRUCH
285 
WWUS55 KBOU 292245
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
445 PM MDT Fri Jul 29 2022

COC005-292253-
/O.EXP.KBOU.TO.W.0014.000000T0000Z-220729T2245Z/
Arapahoe CO-
445 PM MDT Fri Jul 29 2022

...THE TORNADO WARNING FOR NORTHWESTERN ARAPAHOE COUNTY WILL EXPIRE
AT 445 PM MDT...
                
The landspout tornado has dissipated. People in the area should 
still remain alert for possible short-lived but weak tornadoes. Seek 
shelter if a tornado is observed. 

LAT...LON 3968 10482 3974 10487 3974 10474 3972 10472
      3968 10470
TIME...MOT...LOC 2243Z 081DEG 9KT 3970 10478 

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jul 29, 2:26 PM MDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 29, 2:26 PM MDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
226 PM MDT Fri Jul 29 2022

.SHORT TERM...(This evening through Saturday)
Issued at 219 PM MDT Fri Jul 29 2022

Storms will continue to form and move off the higher terrain into
the evening hours. PW values remain high with little shear and weak
steering flow. This will equate to storms that can produce a quick
inch in 30 min. Current CAMs, especially the NAM nest which has
initialized better than others suggest isolated storms could make it
onto the plains around 5 pm and continue into the evening. Storms
could produce small hail and lightning with gusty outflow winds up
to 35 mph. Storms are expected to dissipate after 9 pm with some
lingering clouds overnight.

For Saturday, the upper level ridge will flatten out helping to
disrupt the influx of moisture into the region. Precipitable water
will decrease into Saturday with values around 0.5 inches over
mountains and 0.8 across the plains. A weak circulation over Weld
county could bring some low stratus to the area similar to Friday
morning before burning off by mid-morning. The flow over the plains
could advect some drier air onto the plains during the afternoon
which could impact storm coverage. Still expect storms to form over
the mountains by the afternoon but will maintain low pops across the
lower elevations. Temperatures will continue to increase with highs
in the upper 80s over the lower elevations and mainly 70s for the
higher terrain.

.LONG TERM...(Saturday night through Friday)
Issued at 219 PM MDT Fri Jul 29 2022

Upper level ridge that's been over the western states slowly
progresses eastward on Sunday. Airmass continues to warm with
highs reaching the lower to mid 90s across northeast Colorado.
There will be a slight increase in moisture and instability ahead
of a weak wave for Sunday afternoon. This is expected to produce a
few more showers and storms Sunday than on Saturday. Precipitable
water values will be near an inch and CAPE of 300-700 J/kg are
expected. This will lead to a brief heavy rainfall and the limited
flash flood threat for the burn areas.

The upper level high slowly moves east across the Central and
Southern Rockies Monday. Drier and warmer conditions will
accompany it. Precipitable water values fall to a half inch over
the higher terrain to around three-quarters of an inch over the
Front Range and eastern plains. Should see a few weak
showers/storms over the higher terrain, otherwise dry conditions
are expected to prevail. Temperatures continue to warm with highs
in the mid to upper 90s expected across northeast Colorado.

For Tuesday through Friday...the upper level high will reside
over the eastern half of the country. This will produce a south to
southwest flow aloft across Colorado. Expect monsoonal moisture
to increase with this pattern. Will go with scattered/likely PoPs
for most areas as there should be plenty of moisture available.
Weak short wave troughs embedded in the flow aloft should produce
stronger convection and numerous storms. A little to soon to
pinpoint which day(s) this may occur. For temperatures, highs over
northeast Colorado should climb into the lower to mid 90s each
day. Tuesday looks like the warmest before the better moisture
arrives with mid to upper 90s for highs across northeast Colorado.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1231 PM MDT Fri Jul 29 2022

ILS/MVFR conditions are possible between 21 and 01z with
thunderstorms at area terminals. Winds will be out of the north to
northeast then turn southeast to drainage by 05z. Storms could
produce a short period of heavy rain with gusty and erratic winds
with some gusting up to 30 mph possible. Storms to the east and
north could also produce outflow boundaries that could impact DEN
after 01z.

&&

.HYDROLOGY...
Issued at 219 PM MDT Fri Jul 29 2022

Moisture will decrease slightly on Saturday, however will keep the
burn areas in a limited threat given the coverage of thunderstorms
and lower storm motions. Storms will be capable of producing at
least half an inch of rain in less than an hour and with saturated
soils from the previous few days flash flooding will be possible.

Moisture and instability increase a little Sunday ahead of a weak
upper level. This should produce more thunderstorms than
Saturday. A few of these storms may produce heavy rainfall. High
pressure moves across Colorado Monday. Other than a few weak
storms over the higher terrain, dry conditions will prevail. An
active thunderstorm pattern may return Tuesday and for the rest of
next week. South to southwest flow around the high to the east
should transport enough moisture into the area for at least
scattered thunderstorms each day.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Bowen
LONG TERM...Meier
AVIATION...Bowen
HYDROLOGY...Bowen/Meier
Hazardous weather outlook, Jul 29, 10:36 AM MDT, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1036 AM MDT Fri Jul 29 2022

COZ030>051-301645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1036 AM MDT Fri Jul 29 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Afternoon showers and thunderstorms will develop by the afternoon
over the higher terrain and across the eastern plains. The storms
will be slow moving and could produce a quick 0.5 to 1.00 inches
of rain in less than an hour. There will be some risk of flash
flooding in the burn scars as well as areas that have seen copious
amounts of rainfall over the last few days. Storms may also
produce brief wind gusts to 50 mph along with small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered showers and thunderstorms will persist mainly over
the mountains and valleys this weekend. Drier conditions Monday
will prevail with isolated storms at most for the higher terrain.
Tuesday through next week, afternoon scattered thunderstorms will
begin in the mountains and valleys and push eastward across the
Front Range each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight but
rainfall reports would be greatly appreciated.

In the hours before

Local storm report, Jul 29, 3:42 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
342 PM MDT FRI JUL 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HEAVY RAIN       2 NNW GLEN HAVEN        40.48N 105.46W
07/29/2022  M0.91 INCH       LARIMER            CO   MESONET

            LARIMER WET GAUGE - DUNRAVEN TRAILHEAD. 0.75
            INCHES FELL IN 20 MINUTES FROM 1:00 TO 1:20
            PM.

0213 PM     FLASH FLOOD      2 E GLEN HAVEN          40.46N 105.42W
07/29/2022                   LARIMER            CO   EMERGENCY MNGR

            WATER WASHING OVER CR43 AT MILLER FORK
            CROSSING.

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:24 AM MDTSpecial Weather StatementBOUPhillips36 min
Jul 29, 12:27 PM MDTFlash Flood WarningBOUGrand2 hr
Jul 29, 12:50 PM MDTFlash Flood Warning Considerable damage threatBOULarimer3 hr

Nearby

Tornado Warnings in Colorado, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.